What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 2:39 PM CST, 17 minutes earlier.
Area forecast discussion, Jul 28, 2:39 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
339 PM CDT Fri Jul 28 2023
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Saturday
Issued at 337 PM CDT Fri Jul 28 2023
Complex/messy mesoscale/synoptic set-up making for a complicated
forecast this afternoon into tonight. Main focus will be timing
best chances for storms and if any will be on the strong side.
For this afternoon into tonight...weak surface boundary,
instability gradient and FGEN centered around 850mb, combined
with daytime heating generating MUCAPEs of 1000-2000 J/kg will
continue to produce isolated to scattered showers and storms
extending east-west over parts of central and east-central WI.
Main threats with this activity will be heavy rain and small hail
as they should mainly remain elevated. Then attention turns to
this evening as a more potent shortwave tracks into WI, likely
kicking off additional showers and storms. Instability gradient
still expected to be in place, with the pool of very instability
well to our south in southern WI. Think the strongest of the
storms, along with the main threat for severe weather, will build
south/east into the better instability. We will be on the northern
part of this and it may clip the southern CWA. Models are mixed
on if and how widespread activity north of the main complex will
behave tonight, with the HRRR very aggressive with more widespread
activity, but other models have little to no activity. So
confidence not great on how it will play out as you work to the
north. Plenty of bulk shear to work with (around 50 kts) so any
storms could be well organized and have the chance to produce hail
and some brief gusty winds (especially if a cold pool can get
established with the complex and it clips the southern counties).
Some fog is expected later tonight as temps cool, especially in
central and north central WI where winds are lighter in the
boundary layer. Lows will drop into the 50s to low 60s for most
spots.
For Saturday...some lingering showers will be possible over north
central WI in the early morning, then additional showers will be
possible in the later morning and afternoon as a weak secondary
frontal boundary drops south across northeast WI within a
northwest upper flow, along with a weak shortwave and departing
upper jet. A narrow ribbon of moisture and instability be just
enough to touch off a storm, but will just mention showers for
now. If models continue to trend more aggressive with this
activity, PoPs will need to be expanded. It will be a little
cooler and noticeably less humid with highs in the mid 70s to mid
80s.
.LONG TERM...Saturday Night Through Friday
Issued at 337 PM CDT Fri Jul 28 2023
Summary: Generally quiet weather will prevail Sunday into
Tuesday, outside of warming temperatures. There may be a period of
strong thunderstorms again Wednesday PM as southerly flow returns
and a low pressure system in northern Ontario crosses the Upper
Great Lakes region.
Deep low pressure centered over northern Quebec on Sunday and
amplifying ridging over the northern High Plains keeps the central
United States under mild northwest flow Sunday into Monday. This
is generally expected to be a dry period for north-central and
northeast Wisconsin. Temperatures aloft warm by a degree or two
from Sunday into Monday, but largely support near-normal daytime
high temperatures for the beginning of next week.
The ridge axis aloft shifts eastward into the Missouri Valley
Monday night into Tuesday as lower-level high pressure over the
Upper Midwest drops into the Ohio River Valley. This creates a
return flow into northeast Wisconsin by Tuesday morning. Expect
an increase in daytime high temperatures for Tuesday as a result.
Low pressure over northern Manitoba breaks down the central CONUS
ridge Tuesday night to further increase temperatures Wednesday
ahead of the next chance of possible stronger thunderstorms to
work into northeast Wisconsin later Wednesday. There may be a
chance of severe thunderstorms in this time period as well, but
further analysis will be needed over the next few days pending
similar guidance trends.
Northwest flow may then return behind the cold front later
Thursday as the low then centered in northeast Ontario moves
further eastward.&&
.AVIATION...for 18Z TAF Issuance
Issued at 107 PM CDT Fri Jul 28 2023
An area of low to midlevel frontogenesis is currently working
east southeastward towards Green Bay and the Fox Valley early
this afternoon. Scattered to numerous showers and thunderstorms
will be possible for KGRB-KATW-KOSH mainly between 19-23Z. Large
hail is expected to the primary threat with strong convective
updrafts. A short break will be possible before much broader
deformation forcing arrives across the southern forecast area
mainly between 02-06Z. IFR visibility restrictions in heavy
rainfall will be possible with any activity late this evening.
Cold air advection and saturation in the wake of the upper level
low will likely bring low stratus to the eastern taf sites. Model
data supports enough near surface gradient flow to limit any fg/br
in the east. Fog, potentially LIFR is a greater possibility at
KRHI-KAUW-KCWA.
.KOSH...
TSRA activity to the north and west of the airfield will have the
opportunity to build southward towards KOSH with time. Main
threat for tstorms this afternoon is large hail with visibility
restrictions in heavy rain. Prevailing rain with thunderstorms is
anticipated with 02-06Z as upper level low pressure system passes
to the south of the airfield. Heavy rainfall with some duration
will be possible. Preference is with low stratus instead of fog
late tonight and Saturday morning.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....Bersch
LONG TERM......NLY
AVIATION.......Behnke
Hazardous weather outlook, Jul 28, 2:27 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
327 PM CDT Fri Jul 28 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
327 PM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
There is a chance of thunderstorms, especially across central and
east-central WI. Some of these storms may become strong to
locally severe into this evening, mainly along and south of
Highway 29. Hail, damaging winds, and heavy downpours and
localized flooding are be the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
The chance of thunderstorms will return during the Wednesday
through Thursday time frame and may produce some stronger
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report hail, wind gusts over 40 mph, and
rain totals over one inch to the National Weather Service in
Green Bay.
LMZ521-522-541>543-292030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
327 PM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
There is a chance of thunderstorms. Some of these storms may
become strong and could pose a hazard to mariners.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
The chance of thunderstorms will return during the Wednesday
through Thursday time frame and may produce some stronger
thunderstorms.
In the hours before
Local storm report, Jul 28, 11:36 AM CST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1236 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Dmg Merrill 45.19N 89.70W
07/27/2023 Lincoln WI Emergency Mngr
Tree down at 10th and Memorial Drive.
&&
ESBSpecial weather statement, Jul 28, 11:45 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1245 PM CDT Fri Jul 28 2023
WIZ030-035-281815-
Wood WI-Marathon WI-
1245 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northwestern Wood
and southwestern Marathon Counties through 115 PM CDT...
At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loyal, or 12 miles northeast of Neillsville, moving east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Spencer around 1255 PM CDT.
Marshfield around 105 PM CDT.
Other locations impacted by this storm include Bakerville, Hewitt,
Nasonville and Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4478 9032 4479 9003 4455 9006 4458 9031
TIME...MOT...LOC 1745Z 275DEG 23KT 4469 9040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Bersch
Local storm report, Jul 28, 2:20 PM CST, 36 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Green Bay WI
320 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM Tstm Wnd Gst Green Bay 44.51N 88.00W
07/27/2023 M41 MPH Brown WI ASOS
At the airport.
0910 PM Tstm Wnd Dmg Seymour 44.51N 88.33W
07/27/2023 Outagamie WI 911 Call Center
Reports of tree on power line and another
tree down per Outagamie SO Dispatch from
gust front moving through the immediate
area.
0900 PM Tstm Wnd Dmg Black Creek 44.46N 88.44W
07/27/2023 Outagamie WI 911 Call Center
Report of tree on power line resulting in
loss of power in Black Creek per Outagamie
SO Dispatch from gust front moving through
the immediate area.
0849 PM Tstm Wnd Gst Marshfield 44.66N 90.16W
07/27/2023 M47 MPH Wood WI ASOS
At the airport.
0830 PM Hail Tigerton 44.73N 89.05W
07/27/2023 M0.70 inch Shawano WI Public
Public report with photo from social media
of hail estimated around the size of a dime.
0825 PM Hail 1 N Ringle 44.92N 89.41W
07/27/2023 M0.70 inch Marathon WI Amateur Radio
Delayed report of dime sized hail per
Amateur Radio network. 36 mph wind at time
of report too.
0800 PM Hail Ringle 44.90N 89.41W
07/27/2023 M1.00 inch Marathon WI Trained Spotter
Social media photo showing estimated hail a
quarter in size.
0745 PM Tstm Wnd Gst Antigo 45.15N 89.15W
07/27/2023 M49 MPH Langlade WI AWOS
At the airport.
0740 PM Hail 1 NNW Weston 44.91N 89.57W
07/27/2023 E1.25 inch Marathon WI Trained Spotter
0738 PM Tstm Wnd Dmg 4 SE Antigo 45.10N 89.10W
07/27/2023 Langlade WI Emergency Mngr
Several Trees Down in Norwood Area. Time
estimated from radar.
0730 PM Tstm Wnd Dmg 2 SSW Antigo 45.12N 89.17W
07/27/2023 Langlade WI Emergency Mngr
Several trees down in Rolling Township.
0730 PM Hail 1 NE Wausau 44.97N 89.62W
07/27/2023 E1.00 inch Marathon WI Public
Dime to quarter size hail from social media
report photos.
0730 PM Hail 2 NE Wausau 44.98N 89.60W
07/27/2023 M1.25 inch Marathon WI Public
0727 PM Hail Wausau 44.96N 89.63W
07/27/2023 M1.00 inch Marathon WI Public
Via social media post.
0725 PM Tstm Wnd Dmg Stettin 44.98N 89.73W
07/27/2023 Marathon WI Public
Report from social media with photos showing
a pine tree snapped near the base. Time
estimated based on general range from
observer and radar.
0725 PM Hail 3 SE Brokaw 45.00N 89.60W
07/27/2023 E1.25 inch Marathon WI Public
Social media report with photos. Time
estimated based on radar.
0718 PM Tstm Wnd Dmg 1 WNW Doering 45.24N 89.49W
07/27/2023 Lincoln WI Emergency Mngr
Trees and power lines down near the town of
Schley. Time estimated by radar.
0715 PM Tstm Wnd Dmg 4 SSW Doering 45.18N 89.51W
07/27/2023 Lincoln WI Emergency Mngr
Several trees down near highway 64 and Cain
Creek Road. Time estimated from radar.
0715 PM Tstm Wnd Gst Merrill 45.18N 89.68W
07/27/2023 M41 MPH Lincoln WI AWOS
At the airport.
0710 PM Tstm Wnd Gst 4 N Heafford Junction 45.59N 89.72W
07/27/2023 M51 MPH Oneida WI Mesonet
Mesonet station TAWW3 Tomahawk 3 W.
0707 PM Tstm Wnd Dmg Merrill 45.19N 89.70W
07/27/2023 Lincoln WI Emergency Mngr
Tree down at 10th and Memorial Drive.
0656 PM Tstm Wnd Dmg Harshaw 45.66N 89.65W
07/27/2023 Oneida WI Public
Social media report with photos of a spruce
tree top that had a diameter of
approximately 8 inches. Time estimated based
on radar.
0655 PM Tstm Wnd Gst Tomahawk 45.46N 89.73W
07/27/2023 M39 MPH Lincoln WI AWOS
At the airport.
0650 PM Hail 13 NNW Hamburg 45.26N 89.95W
07/27/2023 E0.70 inch Lincoln WI Public
Mping report.
0646 PM Hail 3 NW Woodboro 45.62N 89.60W
07/27/2023 E0.70 inch Oneida WI Public
Mping report.
0634 PM Tstm Wnd Dmg 2 N Boulder Junction 46.14N 89.63W
07/27/2023 Vilas WI Trained Spotter
2-3 inch diameter branches down.
&&Special weather statement, Jul 28, 2:39 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
339 PM CDT Fri Jul 28 2023
WIZ036>038-282130-
Waupaca WI-Outagamie WI-Portage WI-
339 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern
Portage, northern Waupaca and northwestern Outagamie Counties through
430 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 13 miles east of Stevens Point, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New London, Clintonville, Manawa, Iola, Bear Creek, Scandinavia,
Peru, Ogdensburg, Nelsonville and Big Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4449 8937 4461 8936 4465 8861 4438 8862
TIME...MOT...LOC 2039Z 269DEG 22KT 4453 8928
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
EBLocal storm report, Jul 28, 2:42 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
342 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 1 ESE Polonia 44.55N 89.38W
07/28/2023 E0.50 inch Portage WI Public
Report from mPING: Half-inch (0.50 in.).
&&Special weather statement, Jul 28, 2:51 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
351 PM CDT Fri Jul 28 2023
WIZ036-037-282130-
Waupaca WI-Portage WI-
351 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of east central Portage
and central Waupaca Counties through 430 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 10 miles northwest of Waupaca, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Royalton, Manawa, Iola, Amherst Junction, Scandinavia, Peru,
Ogdensburg, Nelsonville, Fitzgerald Corners and Northland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4447 8931 4460 8927 4456 8874 4430 8881
TIME...MOT...LOC 2050Z 281DEG 21KT 4448 8919
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
EB